Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 111, NWS Nashville, TN

May 22, 2020Dickson County, Hickman County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2020, 6:14 PM CDT for Dickson County, Hickman County, Humphreys County, Tennessee. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 6:14 PM CDT (23:14 UTC)
Expired
May 22, 2020, 6:32 PM CDT
In force
18 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickson County, TN, Hickman County, TN, Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 72 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KOHX 222314
SVROHX
TNC043-081-085-230000-
/O.NEW.KOHX.SV.W.0111.200522T2314Z-200523T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
614 PM CDT Fri May 22 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Dickson County in Middle Tennessee...
  Northeastern Humphreys County in Middle Tennessee...
  Northeastern Hickman County in Middle Tennessee...

* Until 700 PM CDT.

* At 614 PM CDT, a severe thunderstorm was located near McEwen, or
  near Waverly, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dickson, Waverly, White Bluff, McEwen, Burns, Hurricane Mills,
  Charlotte and Bon Aqua.

This includes the following highways...
 Interstate 40 between mile markers 160 and 180.
 Interstate 840 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3620 8766 3620 8759 3618 8757 3621 8754
      3624 8719 3597 8720 3597 8721 3595 8720
      3597 8782 3619 8784
TIME...MOT...LOC 2314Z 264DEG 30KT 3607 8769 

HAIL...<.75IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
906 
WWUS54 KOHX 222332
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
632 PM CDT Fri May 22 2020

TNC043-081-085-222342-
/O.CAN.KOHX.SV.W.0111.000000T0000Z-200523T0000Z/
Dickson TN-Humphreys TN-Hickman TN-
632 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR DICKSON...NORTHEASTERN
HUMPHREYS AND NORTHEASTERN HICKMAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3620 8766 3620 8759 3618 8757 3621 8754
      3624 8719 3597 8720 3597 8721 3595 8720
      3597 8782 3619 8784
TIME...MOT...LOC 2330Z 264DEG 30KT 3609 8751 

$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:26 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 22, 2:26 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
226 PM CDT Fri May 22 2020

.DISCUSSION...

Showers, thunderstorms and a few sub-severe wind gusts rolled
through out southern counties earlier this morning and in their
wake, only light rain across our southern half remains. Clouds have
held pretty firm across the mid-state, which is keeping temperatures
tamped down and the air pretty comfortable -- but this is going to
change this weekend. For the time being, we continue to watch a
complex of showers and thunderstorms west of the MS River at
forecast time. Latest CAMs would suggest these storms will find
less favorable conditions as they cross the MS River, possibly
dying out prior to reaching Middle TN. Yes, while instability is
prevalent, shear values have already started dropping off
significantly, with less than 25 kts of bulk shear expected by the
time they reach us. Will keep an chance PoP in the forecast, but
it's still unclear whether they will reach us.

Even if they do, with the lack of shear, sunset will likely bring an
end of all that.

Your Memorial Day Weekend is going to bring some of the warmest air
to Middle TN that we've seen since last summer as the sub-tropical
ridge begins to nose in the southeast U.S. tomorrow. Mid to upper
80s are expected through Monday. The strength and positioning of the
ridge axis will drive where we end up with the mercury each
afternoon, but that ridge axis will also determine our thunderstorm
coverage each afternoon. We will be in a solid southerly boundary
layer flow each day, so it's going to be humid (heat and moisture in
place, leading to copious instability each day), but without some
notable lifting mechanism, I have to believe that the QPF that the
GFS has been showing for several days now is convective feedback and
not likely to happen. The Euro seems to want to agree with this
idea, showing much less. For these reasons, I'm going to continue to
tamp down PoPs through the weekend, focusing convective development
in the afternoon, much like a typical summertime forecast. That
said, with folks headed back outside and many expected to be on area
waterways, it's imperative that you remain weather aware. Any storms
that do develop will carry plenty of lightning and a gusty wind
threat, as well, so don't get trapped and not have a way to get to
shelter, if need be.

By the middle of next week, models are pretty consistent in showing
the sub-tropical ridge losing its hold over the eastern U.S.,
potentially opening the door for a closed low that develops over
Texas to begin influencing our weather here at home. However, if
that low gets cut off from the greater flow aloft, we could end up
with a very similar pattern as this weekend through all of next
week -- highs in the 80s and a small chance of PoPs each
afternoon.

Have a safe and fun Memorial Day Weekend!

&&

.AVIATION...
18Z TAF DISCUSSION.

A couple of showers and possibly a storm could affect a terminal
this afternoon and evening, but chances are low enough to only
include the mention of VCSH. The overnight hours should be mainly
dry with the possibility of some fog after midnight. A couple models
show some showers and storms could clip CKV tomorrow morning, so
VCSH was mentioned for the morning hours. Winds will have
southerly component for the forecast and generally be around 5 kts
during the daylight hours and below 5 kts overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  86  68  88  69 /  40  20  20  50  20
Clarksville    64  85  67  86  68 /  50  20  20  50  20
Crossville     61  81  63  83  64 /  40  30  20  40  20
Columbia       66  86  66  87  67 /  40  20  20  40  20
Lawrenceburg   66  85  66  86  68 /  40  20  20  40  20
Waverly        66  87  67  87  67 /  50  20  20  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Reagan
Hazardous weather outlook, May 22, 5:31 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
531 AM CDT Fri May 22 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-231030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
531 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

A few strong storms will be possible today, mainly south of I-40,
where strong wind gusts and small hail may occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 5:51 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Fri May 22 2020

TNZ005-006-023>025-056-057-222345-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-Perry TN-
551 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...SOUTHWESTERN
MONTGOMERY...SOUTHERN STEWART...HOUSTON...PERRY...HUMPHREYS AND
HICKMAN COUNTIES UNTIL 645 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paris Landing State Park to near New
Johnsonville to near Parsons. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dickson, Waverly, Centerville, Camden, Erin, Linden, White Bluff, New
Johnsonville, McEwen, Burns, Tennessee Ridge, Hurricane Mills,
Charlotte, Lobelville, Vanleer, Cumberland City, Slayden, Bon Aqua,
Primm Springs and Bucksnort.

LAT...LON 3566 8802 3572 8804 3577 8798 3594 8793
      3595 8801 3597 8802 3613 8792 3617 8792
      3622 8795 3631 8796 3640 8803 3641 8736
      3619 8721 3570 8726 3562 8745 3565 8759
      3561 8766 3559 8765 3557 8801 3562 8804
TIME...MOT...LOC 2250Z 270DEG 25KT 3641 8812 3607 8790 3568 8805

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:25 PM CDTSpecial Weather StatementOHXWarren50 min
May 22, 5:59 AM CDTSpecial Weather StatementOHXLewis, Wayne31 min
May 22, 6:30 AM CDTSpecial Weather StatementOHXGiles, Lawrence45 min
May 22, 5:51 PM CDTSpecial Weather StatementOHXDickson, Hickman, Houston, Humphreys, Perry54 min
May 22, 6:44 PM CDTSpecial Weather StatementOHXDavidson, Dickson, Hickman, Lewis, Maury, Williamson46 min
May 22, 6:47 PM CDTSpecial Weather StatementOHXWayne43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.